Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 27, 2017, 9:05 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 9:05 PM EDT (01:05 UTC)
- Expired
- May 28, 2017, 3:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Harlan County, KY
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:45 PM EDT | FLASH FLOOD | 3 Ssw Harlan, KY | A FOOT OF WATER WAS FLOWING ACROSS HIGHWAY 72 NEAR THE JUNCTION OF HIGHWAY 2425. |
| May 28, 1:05 AM EDT | HEAVY RAIN 3.25 | Coldiron, KY | TOTAL FROM THUNDERSTORMS SINCE EARLY SATURDAY EVENING. NEARBY SMALL STREAM OUT OF BANKS IN LOW LYING AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903
WGUS53 KJKL 280105
FFWJKL
KYC013-095-280400-
/O.NEW.KJKL.FF.W.0015.170528T0105Z-170528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
905 PM EDT SAT MAY 27 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Harlan County in southeastern Kentucky...
Southeastern Bell County in southeastern Kentucky...
* Until midnight EDT
* At 905 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek, Mary Alice,
Dizney, Chevrolet, Varilla, Louellen, Coldiron, Ponza, Black Snake,
Elcomb, Blanche, Cubage, White Star, Shields, Black Mountain and
Blackmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3681 8372 3693 8297 3690 8287 3687 8291
3685 8301 3685 8307 3678 8313 3674 8314
3674 8320 3670 8334 3667 8343 3667 8351
3664 8358
$$
SHALLENBERGER2 follow-up statements
380
WGUS53 KJKL 280334
FFWJKL
KYC013-095-280700-
/O.EXT.KJKL.FF.W.0015.000000T0000Z-170528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1134 PM EDT SAT MAY 27 2017
The National Weather Service in JACKSON KY has extended the
* Flash Flood Warning for...
Harlan County in southeastern Kentucky...
Southeastern Bell County in southeastern Kentucky...
* Until 300 AM EDT
* At 1131 PM EDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. Up to three inches
of rain has already fallen since Saturday afternoon and as much as
a half of an inch could fall before the rain tapers off around 1
AM EDT on Sunday. Flash flooding is already occurring in portions
of Harlan County according to the Kentucky State Police.
* Some locations that will experience flooding include...
Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek, Mary Alice,
Dizney, Chevrolet, Varilla, Louellen, Coldiron, Ponza, Black Snake,
Elcomb, Blanche, Cubage, White Star, Shields, Black Mountain and
Blackmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3681 8372 3693 8297 3690 8287 3687 8291
3685 8301 3685 8307 3678 8313 3674 8314
3674 8320 3670 8334 3667 8343 3667 8351
3664 8358
$$
JP647
WGUS73 KJKL 280703
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
303 AM EDT SUN MAY 28 2017
KYC013-095-280712-
/O.EXP.KJKL.FF.W.0015.000000T0000Z-170528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Bell KY-
303 AM EDT SUN MAY 28 2017
...THE FLASH FLOOD WARNING FOR HARLAN AND SOUTHEASTERN BELL COUNTIES
HAS EXPIRED...
High water from runoff of heavy rain on Saturday continues across
the area. Since rapid rises are no longer expected, the Flash Flood
Warning has expired. However, a flood warning for low lying areas is
in effect until 9 AM EDT as high water and flooding along small
streams and creeks near the Cumberland River should continue for
much of the night. Please continue to heed any remaining road
closures. Remember, turn around, don't drown!
LAT...LON 3681 8372 3693 8297 3690 8287 3687 8291
3685 8301 3685 8307 3678 8313 3674 8314
3674 8320 3670 8334 3667 8343 3667 8351
3664 8358
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:29 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 27, 4:29 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 429 PM EDT Sat May 27 2017 .SHORT TERM...(This evening through Sunday night) Issued at 429 PM EDT SAT MAY 27 2017 The latest surface map features a stalled frontal boundary aligned from near the Ohio River back towards Oklahoma. Aloft, a positively tilted trough, stemming from an upper level low spiraling across Manitoba, is positioned from the northern Plains down across the Four Corners region. A few short wave troughs are traversing the more zonal flow in place along and east of the Mississippi River. Convection has fired up along the frontal zone to our north, as well along some leftover outflow across central Kentucky. A short wave trough is also moving through the eastern half of TN/KY, helping to weaken the cap, that had held back convection through the morning hours. Deeper and more organized convection has also fired up back towards southern Missouri, where very prominent instability exists. The models have been very erratic with convective initiation and the evolution of it over the next 24 hours. As such, the forecast is lower confidence through Sunday. Through this evening...scattered to numerous showers and thunderstorms will continue to develop and move off to the east and northeast. A few of these have already reached severe limits, along with locally heavy rainfall with some cells training in places. An overall diminishment is expected after 01 or 02z. Later tonight, the higher resolution short term model guidance suggests less of a widespread wind damage threat across eastern Kentucky, as most of the CAMs are taking organized convection well to our southwest. This seems reasonable based on the good Theta-E gradient set up across southeast MO and western KY/TN, where the better instability bubble exists. There may still be some outflow generated convection into our area on the eastern flank of this complex, so have broad-brushed a 50 POP across the area. Most of the CAMS suggest very little redevelopment into Sunday afternoon in the wake of the complex; however, if we do not see much affect from the outflow, then the atmosphere may recharge for the afternoon. The one issue will be forcing, as upper level heights look mainly neutral, and the surface front will still be located to our northwest. As such, have only included chance POPs for the afternoon, but instability will be ample once again, so anything that does go could approach severe limits. The front will approach from the northwest Sunday night, bringing another round of showers and thunderstorms. The severe potential will likely be diminishing with the loss of instability, but heavy rain will still be a concern. .LONG TERM...(Monday through Saturday) Issued at 345 PM EDT SAT MAY 27 2017 Precipitation will be exiting during the day Monday as a shortwave moves east of the region along with a surface cold front, allowing drier air to usher in behind. A secondary cold front is projected to develop just west of our CWA during the day Tuesday, remaining nearly stationary over the next 24 hours. A longwave trough axis will also begin move through the state during this time. As such, models are not in good agreement with the mesoscale features, specifically the location and timing of precip developing with this system. Went ahead and kept isolated POPs in for Tuesday afternoon as daytime heating should help kick off some convection ahead of this frontal feature. Pops will then increase across the SE into the day Wednesday as the front finally starts shifting eastward across the state. Did leave out thunder late Tuesday night as latest GFS20 forecast soundings were showing a hefty llvl inversion in place that will inhibit instability. Showers and thunderstorms that develop during the day Wednesday will taper off through the evening as the frontal boundary passes through and a drier airmass moves in once more. High pressure and dry weather will remain in place through Thursday. By Thursday night/Friday, a stationary boundary will likely set up just south of the state, interacting with a potential upper level shortwave that will move through the region during this time. Although models are overall not in very good agreement about the timing and placement of the mesoscale features, they do generally agree that this will bring the return of shower and thunderstorm chances to the state Thursday night into Friday, lingering through the end of the forecast period Saturday as the boundary to our south remains in place. Unfortunately the GFS and ECMWF are actually not in good agreement about this feature during this time, though both do produce the above mentioned precip, so stuck close to the blend for this time period. Overall there are only minor variations in the afternoon temps during the extended portion of the forecast, with high temps expected to range from the mid/upper 70s to near 80. Overnight lows will generally be in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 210 PM EDT SAT MAY 27 2017 MVFR stratocu will gradually mix out over the next hour or so. Scattered to numerous showers and thunderstorms will affect the area through 01z, before diminishing in coverage. Some of the storms may approach severe limits with winds of 40 to 50 kts potentially and temporary IFR or worse conditions. Given the isolated nature of these, have not included a mention in the TAFs. The next concern will be the potential of a larger complex thunderstorms affecting eastern Kentucky generally between 06 and 12z. The models have trended a bit farther southwest with the brunt of this complex. For now, have carried a period of showers and thunderstorms, with rain showers likely lingering into the mid- morning hours behind the main line of storms. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Sunday night for KYZ050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GEOGERIAN LONG TERM...JMW AVIATION...GEOGERIAN
Hazardous weather outlook, May 27, 4:32 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 432 PM EDT Sat May 27 2017 KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-281100- Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley- Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 432 PM EDT Sat May 27 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT... ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be likely into this evening, with another round of scattered thunderstorms expected late tonight into Sunday morning. Thunderstorms may become severe, with large hail and damaging winds being the main threats. In addition, storms that track over the same areas repeatedly may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected during the day Sunday. Severe storms are possible with damaging winds and large hail being the main threats. In addition, storms that track over the same areas repeatedly may lead to flash flooding. Thunderstorms are also possible from Sunday night into the day Monday, and again on Tuesday, Wednesday, and from Friday through Saturday. Best chances will be during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Please report any instances of severe weather or flooding this evening through Sunday. KYZ044-281100- Fleming- Including the city of Flemingsburg 432 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be likely into this evening, with another round of scattered thunderstorms expected late tonight into Sunday morning. Thunderstorms may become severe, with large hail and damaging winds being the main threat. In addition, storms that track over the same areas repeatedly may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected during the day Sunday. Severe storms are possible with damaging winds and large hail being the main threats. In addition, storms that track over the same areas repeatedly may lead to flash flooding. Thunderstorms are also possible from Sunday night into the day Monday, and again on Tuesday, Wednesday, and from Friday through Saturday. Best chances will be during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening and again on Sunday. JMW/GEOGERIAN
In the hours before
Special weather statement, May 27, 8:19 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
819 PM EDT SAT MAY 27 2017
KYZ079-083-280045-
Wayne-Pulaski-
819 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND SOUTHERN
PULASKI COUNTIES...
At 819 PM EDT, a strong thunderstorm was located over Naomi, or 10
miles northeast of Monticello, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Burnside, Sloans Valley, Nancy, Pointer, Bronston, Valley
Oak, Pulaski County Park, Somerset Pulaski Airport, Kidder, General
Burnside S.p., Naomi, Alpine, Grade, Ruth, Elihu, Shopville, Quinton,
Dykes and Betsey.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3690 8500 3692 8496 3696 8494 3695 8490
3700 8484 3705 8491 3709 8491 3712 8490
3720 8443 3695 8439 3695 8442 3690 8451
3687 8501
TIME...MOT...LOC 0019Z 263DEG 32KT 3698 8477
JMWLocal storm report, May 27, 8:31 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 ENE STARK 38.19N 83.08W
05/27/2017 E0.50 INCH ELLIOTT KY COCORAHS
&&
TBREWERSpecial weather statement, May 27, 8:34 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
834 PM EDT SAT MAY 27 2017
KYZ086-116-280100-
Clay-Knox-
834 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOX AND SOUTHEASTERN
CLAY COUNTIES...
At 834 PM EDT, a strong thunderstorm was located over Garrich, or
near Barbourville, moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Barbourville, Cannon, Haven, Brightshade, Garrich, Emmanuel,
Barnyard, Salt Gum, Hinkle, Rossland, Ogle, Jarvis, Cranes Nest,
Mills, Girdler, Heidrick, Baileys Switch, Tedders, Ice Cliff and
Gray.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3692 8403 3698 8402 3698 8396 3700 8393
3701 8394 3702 8392 3704 8360 3687 8364
3686 8368 3684 8369 3683 8371 3681 8374
TIME...MOT...LOC 0034Z 278DEG 13KT 3695 8392
JMWLocal storm report, May 27, 8:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM LIGHTNING CLAY CITY 37.86N 83.93W
05/27/2017 POWELL KY FIRE DEPT/RESCUE
LIGHTNING STRUCK A TREE DROPPING THE TREE ON TOP OF A
HOME AT THE INTERSECTION OF HWY 11 AND HWY 15 IN CLAY
CITY.
0413 PM HAIL CLAY CITY 37.86N 83.93W
05/27/2017 M0.88 INCH POWELL KY NWS EMPLOYEE
0415 PM HAIL CLAY CITY 37.86N 83.93W
05/27/2017 M1.00 INCH POWELL KY NWS EMPLOYEE
0450 PM HAIL IRVINE 37.70N 83.97W
05/27/2017 E1.00 INCH ESTILL KY EMERGENCY MNGR
0500 PM FLASH FLOOD IRVINE 37.70N 83.97W
05/27/2017 ESTILL KY EMERGENCY MNGR
SWEET LICK AT THE 400 BLOCK CLOSED DUE TO HIGH WATER.
MAPLE STREET WAS DOWN TO ONE LANE, BUT HAS NOW BEEN
REOPENED. MAIN STREET AT RICE STREET AT A CONSTRUCTION
SITE HAS APPROXIMATELY 6 INCHES OF ROCK BLOCKING THE
ROADWAY.
0520 PM HAIL QUICKSAND 37.53N 83.34W
05/27/2017 E0.50 INCH BREATHITT KY NWS EMPLOYEE
WINDS GUSTING FROM 35 TO 45 MPH.
0556 PM HAIL BENT 37.11N 84.44W
05/27/2017 M1.00 INCH PULASKI KY TRAINED SPOTTER
0600 PM HAIL MOUNT VICTORY 37.03N 84.39W
05/27/2017 M1.25 INCH PULASKI KY TRAINED SPOTTER
0620 PM HAIL BALDROCK 36.99N 84.28W
05/27/2017 E1.00 INCH LAUREL KY TRAINED SPOTTER
0635 PM HAIL KEAVY 37.00N 84.17W
05/27/2017 E0.88 INCH LAUREL KY FIRE DEPT/RESCUE
0645 PM HAIL 3 ENE STARK 38.19N 83.08W
05/27/2017 E0.50 INCH ELLIOTT KY COCORAHS
0733 PM HAIL 2 SE BALDROCK 36.97N 84.26W
05/27/2017 E1.00 INCH LAUREL KY TRAINED SPOTTER
0735 PM HAIL FONDE 36.60N 83.88W
05/27/2017 E0.25 INCH BELL KY TRAINED SPOTTER
0810 PM FLASH FLOOD SCIENCE HILL 37.18N 84.64W
05/27/2017 PULASKI KY PUBLIC
OVER 6 INCHES OF FLOWING WATER OVER ROAD LEADING TO
SCIENCE HILL. REPORT BASED ON PICTURE SUBMITTED VIA
SOCIAL MEDIA.
&&
ARSpecial weather statement, May 27, 8:49 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
849 PM EDT SAT MAY 27 2017
KYZ068-079-080-084>086-280115-
Whitley-McCreary-Knox-Rockcastle-Laurel-Pulaski-
849 PM EDT SAT MAY 27 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAUREL...WEST CENTRAL
KNOX...NORTHEASTERN MCCREARY...EASTERN PULASKI...NORTHERN WHITLEY AND
SOUTHEASTERN ROCKCASTLE COUNTIES...
At 849 PM EDT, strong thunderstorms were clustered near Sloans
Valley, or 8 miles southeast of Somerset, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, London, Science Hill, Burnside, Sloans Valley, Fariston,
Pittsburg, Cumberland Falls S.P., Levi Jackson S.p., Moore Hill,
Clate, Bronston, Mount Victory, Goldbug, Dabney, North Corbin, Krupp,
Mershons, Hightop and Hazel Patch.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3676 8459 3681 8460 3682 8458 3684 8459
3685 8457 3685 8459 3687 8458 3689 8459
3688 8460 3689 8462 3719 8469 3732 8411
3730 8410 3728 8407 3680 8394
TIME...MOT...LOC 0049Z 256DEG 30KT 3700 8450
JMWSpecial weather statement, May 27, 8:58 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
858 PM EDT SAT MAY 27 2017
KYZ086>088-116-117-280130-
Clay-Knox-Bell-Harlan-Leslie-
858 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT HARLAN...NORTHEASTERN BELL...
NORTHEASTERN KNOX...SOUTHERN LESLIE AND SOUTHEASTERN CLAY COUNTIES...
At 857 PM EDT, a strong thunderstorm was located over Erose, or 11
miles northeast of Pineville, moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Barbourville, Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek,
Sandy Fork, Bledsoe, Dizney, Coldiron, Black Snake, Erose, Blanche,
Napier, Rella, Shields, Ice Cliff, Avis, Black Mountain and Dewitt.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3678 8389 3701 8380 3705 8318 3702 8318
3702 8316 3700 8312 3698 8315 3695 8315
3696 8311 3679 8312 3678 8313 3676 8313
3674 8314
TIME...MOT...LOC 0057Z 269DEG 37KT 3691 8361
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:02 PM EDT | Special Weather Statement | JKL | Laurel | 28 min |
| May 27, 8:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 26 min |
| May 27, 8:14 PM EDT | Special Weather Statement | JKL | Harlan | 31 min |
| May 27, 8:19 PM EDT | Special Weather Statement | JKL | Pulaski | 26 min |
| May 27, 8:34 PM EDT | Special Weather Statement | JKL | Knox | 26 min |
| May 27, 8:36 PM EDT | Flash Flood Warning | JKL | Laurel | 3 hr |
| May 27, 8:39 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 3 hr |
| May 27, 8:49 PM EDT | Special Weather Statement | JKL | Laurel, Pulaski | 26 min |
| May 27, 8:58 PM EDT | Special Weather Statement | JKL | Harlan | 32 min |
| May 27, 9:27 PM EDT | Special Weather Statement | JKL | Knox | 33 min |
| May 27, 9:50 PM EDT | Special Weather Statement | JKL | Bell, McCreary, Whitley | 25 min |
| May 27, 10:00 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 3 hr |
| May 27, 11:20 PM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| May 28, 12:57 AM EDT | Areal Flood Warning | JKL | Pulaski | 12 hr |
| May 28, 1:02 AM EDT | Areal Flood Warning | JKL | Bell, Knox | 9 hr |
| May 28, 3:01 AM EDT | Areal Flood Warning | JKL | Bell, Harlan | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.